Benzodiazepines side effects - does one equal all?
I have been prescribed Klonopin/Clonazepam for panic attacks. I have read the list of side effects, including irregular heartbeat/palpitations (the only one that scares me, and is a trigger for panic attacks). My questions are:
In what situations does Klonopin cause irregular heartbeat/palpitations?
And: I have used other benzos in the past, including Ativan, Xanax, and Valium, without experiencing irregular heartbeat/palpitations. How likely is it to experience it with Klonopin if I have not with any other benzo med?
All the other benzos have the same possible side effects. Doesn't mean you'll get them, but it's good to know so you'll know in case something happens that it might be a med you're on. Psychiatrists won't tell you, so you have to learn yourself. And remember, everyone is different, so one person getting a particular side effect doesn't mean squat to your experience, it's just good information to know just in case.
Paxil - I know that all other benzos have this possible side effect. I was wondering, for instance, if clonazepam has more of a penchant for causing it than others like Valium, Ativan, and Xanax. Thanks for your input as well - I know psychiatrists wont tell you much.. at least mine was reluctant to prescribe benzos because, as he said, "they're addictive." AFAIK not many even give that warning - maybe he did to me in particular because he knows I am a heroin junkie on Suboxone treatment. It's truly a miracle he would prescribe at all in that case, huh? My MD "addictionologist" (no specialization in addiction beyond the DEA license to prescribe Bupe, no psychiatric background AFAIK) would not prescribe anything but nortryptiline (which GREATLY INCREASED my anxiety and caused much increased heart rate). He said.. "you have to wait to see the psychiatrist for something else," so I'm hoping he doesn't have a problem with the benzos at my next appointment (you're required to report every script your on and drop **** randomly).
I've been on 1mg Clonazepam daily for a little over two years, and it's only been in the past three to four months that I've begun to experience heart palpitations. It is a little scary, as I'm a smoker as well (I'm an idiot, I know), and I'm never sure what's causing it. I can tell you that while Clonazepam (along with Paxil) has definitely gotten me through some tough times, at some point you have to draw the line. The side effects begin to outweigh the benefits. So if you feel that you can get through this time in your life without C-pam, I'd definitely recommend it, but at the same time, as long as you're cognizant of the 2-4 week "safe" period and drop it after that period you should be alright.
I'm prescribed the Clonazepam 1mg BID PRN anxiety, not daily, just to take as needed :-). I've not needed it YET (for panic attacks only), so I was trying to get this side effect worked out for the occasion that I DO need it.
Your heart palpitations are likely from tolerance-dependent benzo withdrawal, Andy. If you have been on 1mg for 2 years, your tolerance may have exceeded your dose, and you may be in a constant state of partial withdrawal. After that long of a time on benzos, the same dose will have little effect on anxiety, little hypnotic effect, and the heart palpitations are also a s/x of benzo withdrawal. If you've noticed this, maybe you would talk to your doctor about increasing your dose, or switch over to diazepam and do an Ashton taper, if you think you can deal without it? From all of my research and observation, anyone on a constant dose of benzos for two years is not reaping any therepeutic benefit from that dose anymore - in many situations, quite the opposite.
I myself am a smoker. I smoked 2-3 packs a day while on heroin and oxy, and I've cut down to 1pk/day now that I am on Suboxone maintenance.
Have to just add one thing here -- not everyone has the same experience. Some people use benzos at the same dose for years and still get relief, or at least suffer no ill effects. It's not one size fits all. The brain is a nutty place to be fiddling with, eh?
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.